Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 142, NWS Des Moines, IA

July 13, 2023Cerro Gordo County, Hancock County, Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 13, 2023, 2:51 PM CDT for Cerro Gordo County, Hancock County, Wright County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2023, 2:51 PM CDT (19:51 UTC)
Expired
Jul 13, 2023, 3:30 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cerro Gordo County, IA, Hancock County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:31 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 13, 2:31 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
231 PM CDT Thu Jul 13 2023

.SHORT TERM.../Tonight through Friday/
Issued at 226 PM CDT Thu Jul 13 2023

Key Messages:

- Convection developing this afternoon near the Minnesota/Iowa
  border and moving southeast with severe weather possible
- Frontal boundary moving through Friday leading to widespread
  shower and thunderstorm chances across the state

Current satellite imagery shows a band of agitated cumulus at the
Minnesota/Iowa border. SPC currently has a slight risk of severe
weather for extreme northwest/north central areas of the CWA.
Showers and thunderstorms are starting to form here due to an area
of convergence seen near the surface. 0-6 km bulk shear per SPC
mesoanalysis reveals values of 40 kts in this area with DCAPE
values of 900 J/kg. BUFKIT soundings reveal a decent amount of dry
air in the upper levels, and combined with the DCAPE, may lead to
strong gusts with any storms that form. Small hail is also
possible. Storms will move SE over time.

Upper level data shows a zone of convergence associated with an
approaching shortwave entering western Iowa late tonight into
Friday. The HRRR model is picking up on some convective activity by
8z early Fri over western and northern IA and then moving SE while
gradually weakening, while other CAMs are not quite picking up on
this. Regardless, any storms that form could have the potential for
some strong gusts given the amount of dryness in the upper
atmosphere.

A frontal boundary will also move into Iowa from the northwest on
Friday and exit the area by Saturday. Expect to see widespread
showers and thunderstorms developing during this timeframe as the
boundary moves thru. 0-6 km bulk shear is around 30 kts across the
state again and may promote some stronger storms across northern
into NE IA given better instability seen here. PWATs are in the
range of 1.5 to 1.75 per the GFS near the boundary area, meaning
storms have the potential to efficiently produce rainfall.
Temperatures tonight will remain in the low 60s north to upper 60s
south, with highs for Friday similar to today. Friday nights lows
will be cooler in the low 60s north, and may even approach the upper
50s due to the frontal passage.

&&

.LONG TERM.../Friday night through Thursday/
Issued at 226 PM CDT Thu Jul 13 2023

Key Messages:

- Storm chances continue into the weekend. Highest chances Sunday.
  Severe threat uncertain.
- Low humidity and mostly dry early next week.

Northwesterly flow around the bottom periphery a deep upper low will
stay in place through the extended forecast forecast. Chances for
showers and storms remain in the forecast through the weekend,
although the most likely time period is still focused around Sunday
into Sunday night as an shortwave trough rotates around the parent
upper low and activates a cold frontal boundary as it is pushed
through the state. Deep layer shear profiles are more than adequate
to support organized strong/severe convection, however instability
is in question since we may reside in a drier post-frontal
environment before initiation occurs.

A dry airmass pushes south behind the frontal passage, leading to
unseasonably low dewpoints in the mid 40s to mid 50s Monday and
perhaps into Tuesday. Guidance suggests parts of northern Iowa may
drop into the 40s Monday night. NBM continues to spit out low chance
PoPs as models are quick in their attempts to return moisture into
the area. Opted not to make any adjustments to the NBM PoPs at this
time, but current thinking is the NBM will trend drier as moisture
return lags a bit. Both GFS and EC show another shortwave digging
south off the Canadian prairies over the middle of next week, which
may serve as our next appreciable opportunity for rainfall.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1231 PM CDT Thu Jul 13 2023

Aviation: Expecting VFR conditions to prevail this afternoon across
most TAF sites. May see some scattered showers and thunderstorms
form near KMCW after 22z but more likely in the late evening and
overnight. Shower and storm activity will progress south and east,
however confidence in spatial coverage is too low to mention for
other terminals at this time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Castillo/Martin
LONG TERM...Martin
AVIATION...Castillo/Martin
Hazardous weather outlook, Jul 13, 2:13 PM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
213 PM CDT Thu Jul 13 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-141915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
213 PM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms return this afternoon into tonight. A few
stronger storms are possible, mainly in northern Iowa, with gusty
winds the primary threat, though some hail may be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Some storms may linger into early Friday morning with additional
thunderstorm chances Friday afternoon and evening. A few stronger
storms could occur, mainly in southern Iowa, with locally heavy
rainfall also possible.

Thunderstorm chances continue into the weekend, most likely from
Sunday into Sunday night. The severe threat remains uncertain at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Jul 13, 9:13 AM CDT, 5 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
913 AM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     Tstm Wnd Dmg     Lorimor                 41.13N 94.05W
07/12/2023                   Union              IA   Emergency Mngr

            Trees down on the road. Delayed report.

&&

JAZ
Special weather statement, Jul 13, 1:53 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Des Moines IA
153 PM CDT Thu Jul 13 2023

IAZ004>007-016-017-132000-
Cerro Gordo IA-Kossuth IA-Winnebago IA-Worth IA-Emmet IA-Hancock IA-
153 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northern Emmet,
Worth, northern Kossuth, northern Hancock, Cerro Gordo and Winnebago
Counties through 300 PM CDT...

At 153 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Elmore, or 23 miles north of Algona, moving east at 40
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Forest City, Mason City, Manly, Mason City Municipal Airport and
  Clear Lake.

This includes Interstate 35 between mile markers 184 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9303 4291 9303 4291 9310 4350 9492
TIME...MOT...LOC 1853Z 286DEG 33KT 4340 9413

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Donavon

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:53 PM CDTSpecial Weather StatementDMXCerro Gordo, Winnebago, Worth67 min
Jul 13, 2:19 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago41 min
Jul 13, 2:25 PM CDTSevere Thunderstorm WarningDMXWinnebago23 min
Jul 13, 3:39 PM CDTSevere Thunderstorm WarningDMXButler37 min
Jul 13, 5:31 PM CDTSevere Thunderstorm WarningDMXHancock44 min
Jul 13, 6:08 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright37 min
Jul 13, 6:19 PM CDTSpecial Weather StatementDMXTama26 min
Jul 13, 6:44 PM CDTSpecial Weather StatementDMXFranklin46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.